Alert archive / South Dakota / High Wind Warnings in 2020

High Wind Warning 5, NWS Rapid City, SD

May 9, 2020Harding County, Perkins County, South Dakota

NWS Rapid City, SD issued this high wind warning at May 9, 2020, 9:05 AM MDT for Harding County, Perkins County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2020, 9:05 AM MDT (15:05 UTC)
Expired
May 9, 2020, 2:59 PM MDT
In force
6 hr
Issued by
NWS Rapid City, SD

Counties Harding County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at May 9, 5:18 AM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 9, 5:18 AM MDT, 3 hours 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
518 AM MDT Sat May 9 2020

.DISCUSSION...(Today Through Friday)
Issued at 305 AM MDT Sat May 9 2020

Current surface map places low across central North Dakota with
cold front dropping through northwest South Dakota-northeast
Wyoming. Narrow band of showers associated with cold front across
northwest South Dakota into northern Wyoming/southern Montana.
Compact upper low located over northwest North Dakota will track
into northeast South Dakota early this afternoon. Shower activity
will generally be confined to frontal passage this morning with a
few showers lingering over the Black Hills into this afternoon.
Main story today will be the strong northwest winds. Strength of
CAA, BL-850mb winds, and pressure fall-rise couplet all point to
45-55mph wind gusts across the plains of western South Dakota.
Could see some locally higher gusts in Rapid City vicinity this
morning as soundings from RAP/HRRR support momentum transfer
tapping into 50kt winds from 2000-4000ft agl. Winds decrease late
this afternoon/evening.

Next shortwave drops through the Dakotas tonight which brings
chance of light precipitation to northwest South Dakota
overnight...then into Black Hills vicinity Sunday morning. Thermal
profiles support ptype as snow late tonight with light dusting of
snow possible by morning. Unsettled pattern continues Monday-
Tuesday. Broad area of isentropic lift sets up across the area
Monday night-Tuesday. Thermal profiles support some snow on the
plains Tuesday morning, with minor accumulations possible. Upper
flow becomes more zonal for the last half of the week. Temperatures
will return to near average...with a daily chance of showers and
thunderstorms.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Sunday Morning)
Issued At 518 AM MDT Sat May 9 2020

A cold front passage will bring strong northwesterly winds to
much of the area today. The strongest winds will be across the
northwest and west central SD plains, where some 40 to 50 kt gusts
can be expected. Isolated to scattered rain and snow showers can
be expected, mainly early this morning, with areas of MVFR
conditions developing. Ceilings will generally improve from west
to east late this morning and afternoon, with winds diminishing
this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM MDT /9 PM CDT/ this evening for
     SDZ042>044-046-047-049.

     Wind Advisory until 3 PM MDT this afternoon for SDZ001-002-012-
     013.

     Wind Advisory until 6 PM MDT this evening for SDZ014-025-026-
     030>032-072>074.

WY...None.
&&

DISCUSSION...7
AVIATION...26
Hazardous weather outlook, May 9, 5:39 AM MDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
539 AM MDT Sat May 9 2020

SDZ027-041-WYZ054>056-058-071-101300-
Southern Foot Hills-Fall River-Northern Campbell-
Southern Campbell-Western Crook-Weston-Northeastern Crook-
539 AM MDT Sat May 9 2020

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be chances for rain and snow showers at times through
early next week. Any snow accumulations during the overnight or
early morning hours are expected to be light.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-029-WYZ057-101300-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Wyoming Black Hills-
539 AM MDT Sat May 9 2020

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Scattered snow showers are expected early this morning behind the
passage of a cold front. Any accumulations are expected to be
light.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be chances for snow showers at times through early
next week. Any accumulations are expected to be light.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072>074-
101300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Custer Co Plains-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
539 AM MDT Sat May 9 2020 /639 AM CDT Sat May 9 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Strong northwesterly winds will develop this morning behind the
passage of a cold front. Some wind gusts of 45 to 60 mph are
expected in most areas, with the strongest winds generally from
the northwest to west central South Dakota plains. Winds will
diminish this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be chances for rain and snow showers at times through
early next week. Any snow accumulations during the overnight or
early morning hours are expected to be light.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 9, 5:02 AM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 AM MDT SAT MAY 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     NON-TSTM WND GST RAPID CITY ARPT         44.05N 103.06W
05/09/2020  M58 MPH          PENNINGTON         SD   ASOS

&&

EVENT NUMBER UNR2001507

07
Local storm report, May 9, 5:22 AM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 AM MDT SAT MAY 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
05/09/2020  M55 MPH          HARDING            SD   ASOS

0508 AM     NON-TSTM WND GST 1 W BOX ELDER           44.12N 103.09W
05/09/2020  M51 MPH          PENNINGTON         SD   MESONET

0509 AM     NON-TSTM WND GST 3 NW WASTA              44.10N 102.50W
05/09/2020  M54 MPH          PENNINGTON         SD   MESONET

&&

EVENT NUMBER UNR2001508
EVENT NUMBER UNR2001509
EVENT NUMBER UNR2001510

07

Nearby

High Wind Warnings in South Dakota, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.